August 19, 2011

Allergy Ready: preparing educators for anaphylaxis at school

Food Allergy & Anaphylaxis Network and Food Allergy Initiative of Canada have helped to create a comprehensive online program for educators amidst the growing risks of food allergies. 

Allergy Ready's C.A.R.E. (Comprehend Avoid Respond Enact) course encourages school communities become "allergy smart" to prevent, recognize, and respond to anaphylaxis.  The online tutorial includes education on common food allergies and insect stings, recommended schoolwide sanitary practices, symptoms of anaphylaxis, spreading allergy awareness throughout the school community, and staff-training on when and how to use of Epi-Pens.  Along with the narrated slides, detailed explanations, and step-by-step training, the course also provides quizzes and scenarios to test your understanding along the way.

Among the information in the program, I saw Anaphylaxis Canada's "Think F.A.S.T." poster, an acronym for the four zones of possible anaphylactic symptoms:  Face, Airway, Stomach, Total body (like the skin).  I love the poster.  It is a quick and easy way for educators and students to recognize a potential allergic reaction.  I am planning on ordering copies for both of my son's schools through Anaphylaxis Canada's product catolog.
A cheat sheet on anaphylaxis, this Think FAST poster is up in Ryken's school and our pantry door.

The C.A.R.E. course took me roughly 60 to 90 minutes to complete.  (My studies were intermittently broken up by my kids and sleep...)  It was really informative.  Being a food-allergic mom of kids who do not have asthma, I learned a lot in the section addressing asthma attacks versus anaphylaxis.  The two reactions can look similar but an inhaler will not treat anaphylaxis.  It's best to give an Epi-Pen shot.

A hugely important piece of advice is, when in doubt, err on the safe side and administer the Epi-Pen at the start of a suspected anaphylactic reaction.  Side effects (increased heart rate, shakiness) are mild and short-lived.  However, "the potential side effects are far outweighed by the severe risks of not treating an anaphylactic reaction which could include death," according to the CARE course.   In cases where kids have died of anaphylaxis, epinephrine was underused, delayed, or not given at all. 

Please share with your allergic children's school personnel or print out a flyer.  I forwarded the link as well as the press release to the school/district nurse, principal, and teachers.

Wishing you all a safe school year!


  1. Congrats on finishing the course Irene! I need to complete, and send the link to others at the kids' schools. Such a fantastic resource.

  2. Sarah, I also went through most of the tutorial with Ryken. I'm really glad I did. It reiterated the symptoms he should look out for and brought home the point that he needs to tell an adult *immediately* if he ever feels sick, "funny", itchy, or strange. We talked more about the importance of the Epi-Pen. It may hurt a little and be scary but it can save him, but only if it's given in time. Getting a shot is far better than losing his life.